In DSM-IV, this disorder is called Neuroleptic-Induced Acute Akathisia
Subjective complaints of restlessness accompanied by observed movements (e.g., fidgety movements of the legs, rocking from foot to foot, pacing, or inability to sit or stand still) developing within a few weeks of starting or raising the dose of a neuroleptic medication (or after reducing a medication used to treat extrapyramidal symptoms).
A. The development of subjective complaints of restlessness after exposure to a neuroleptic medication.
B. At least one of the following is observed:
- fidgety movements or swinging of the legs
- rocking from foot to foot while standing
- pacing to relieve restlessness
- inability to sit or stand still for at least several minutes
C. the onset of the symptoms in Criteria A and B occurs within 4 weeks of initiating or increasing the dose of the neuroleptic, or of reducing medication used to treat (or prevent) acute extrapyramidal symptoms (e.g., anticholinergic agents).
D. The symptoms in Criterion A are not better accounted for by a mental disorder (e.g., Schizophrenia, Substance Withdrawal, agitation from a Major Depressive or Manic Episode, hyperactivity in Attention-Deficit/Hyperactivity Disorder). Evidence that symptoms may be better accounted for by a mental disorder might include the following: the onset of symptoms preceding the exposure to the neuroleptics, the absence of increasing restlessness with increasing neuroleptic doses, and the absence of relief with pharmacological interventions (e.g., no improvement after decreasing the neuroleptic dose or treatment with medication intended to treat the akathisia).
E. The symptoms in Criterion A are not due to a nonneuroleptic substance or to a neurological or other general medical condition. Evidence that symptoms are due to a general medical condition might include the onset of the symptoms preceding the exposure to neuroleptics or the progression of symptoms in the absence of a change in medication.
General medical conditions
Neuroleptic-Induced Acute Akathisia may be clinically indistinguishable from syndromes of restlessness due to certain neurological or other general medical conditions, to nonneuroleptic substances, and to agitation presenting as part of a mental disorder (e.g., a Manic Episode). The akathisia of Parkinson's disease and iron-deficiency anemia are phenomenologically similar to Neuroleptic-Induced Acute Akathisia. The frequently abrupt appearance of restlessness soon after initiation or increase in neuroleptic medication usually distinguishes Neuroleptic-Induced Acute Akathisia.
Serotonin-specific reuptake inhibitor antidepressant medications may produce akathisia that appears to be identical in phenomenology and treatment response to Neuroleptic-Induced Acute Akathisia. Akathisia due to nonneuroleptic medication can be diagnosed as Medication-Induced Movement Disorder Not Otherwise Specified. Other situations that might be included under Medication-Induced Movement Disorders Not Otherwise Specified are acute akathisia with only subjective or only objective complaints, but not both; and akathisia occurring late in the course of treatment (e.g., 6 months after initiation of, or increase in the dose of, a neuroleptic). Neuroleptic-Induced Tardive Dyskinesia also often has a component of generalized restlessness that may coexist with akathisia in an individual receiving neuroleptic medication. Neuroleptic-Induced Acute Akathisia is differentiated from Neuroleptic-Induced Tardive Dyskinesia by the nature of the movements and their relationship to the initiation of medication. The time course of symptomatic presentation relative to neuroleptic dose changes may aid in this distinction. An increase in neuroleptic medication will often exacerbate akathisia, whereas it often temporarily relieves the symptoms of Tardive Dyskinesia.
Other mental disorders
Neuroleptic-Induced Acute Akathisia should be distinguished from symptoms that are better accounted for by a mental disorder. Individuals with Depressive Episodes, Manic Episodes, Generalized Anxiety Disorder, Schizophrenia and other Psychotic Disorders, Attention-Deficit/Hyperactivity Disorder, dementia, delirium, Substance Intoxication (e.g., with cocaine), or Substance Withdrawal (e.g., from an opioid) may also display agitation that is difficult to distinguish from akathisia. Some of these individuals are able to differentiate akathisia from the anxiety, restlessness, and agitation characteristic of a mental disorder by their experience of akathisia as being different from previously experienced feelings. Other evidence that restlessness or agitation may be better accounted for by a mental disorder includes the onset of agitation prior to exposure to the neuroleptic medication, absence of increasing restlessness with increasing neuroleptic medication doses, and absence of relief with pharmacological interventions (e.g., no improvement after decreasing the neuroleptic dose or treatment with medication intended to treat the akathisia).
Subjective complaints of restlessness, often accompanied by observed excessive movements (e.g., fidgety movements of the legs, rocking from foot to foot, pacing, inability to sit or stand still), developing within a few weeks of starting or raising the dosage of a medication (such as a neuroleptic) or after reducing the dosage of a medication used to treat extrapyramidal symptoms.